Side effects baby boomers should be aware of with their medications

(WVLT) -- Many of this country's 80 million Baby Boomers take medications to treat conditions such as pain, high cholesterol, hypertension and even depression. Although these medications can improve quality of life, they can cause some unexpected side effects that can sideline active boomers, including occasional constipation

Registered pharmacist Jim Morelli talked to Local 8 News about how to recognize, treat and overcome troubling side effects. He finds the statistics startling. "What this says to me is that this is a real wakeup call that as healthcare proveders we got to be talking to our patients and our patients have got to be asking questions because there are more than 150 prescription drugs plus numerous over the counter drugs that can cause occasional constipation so it's a widespread problem and it's a side effect that many people deal with in silence. So many people don't want to talk to their healthcare professionals about it, but they should. They should feel comfortable about it becuase we need to know how to prevent it and how to treat it," says Morelli.

In a new national survey, 1 out of 5 men and women age 50 or older taking medications, experienced occasional constipation over side effects such as drowsiness and dizziness. Of those polled in the survey, only 16% were aware of this potential side effect. Some commonly used medications that can cause irregularity are antacids, antidepressants and pain relievers.

Folks can also prevent side effects, such as doing physical activity and eating healthy foods, like those high in fiber. Morelli also recommends "...that you hydrate yourself and keep in mind that I know people think they have to guzzle in water to keep hydrated. They don't. There are many other sources of moisture out there and that would even include your morning coffee or tea." You can also treat the symptoms with laxatives and stool softeners to treat the irregularity and stool hardening effects of some medications.

Most of all, don't be afraid to talk to your pharmacist or doctor about topics that may seem embarassing. Morelli says, "Talking to your healthcare professional -- the internet is a great source for information -- but nothing beats actually talking to your pharmacist, talking with your doctor, talking to a nurse, and listen...don't be embarrassed to bring up topics like occasional constipation or any other bodily function because we're not embarrassed about it and we would love to be able to help you."

For more information on relieving side effect symptoms, visit senokot.com


WVLT VOLUNTEER TV

6450 Papermill Drive Knoxville, TN 37919 Phone - (865) 450-8888; Fax - (865) 450-8869
Copyright © 2014 WVLT-TV Inc. - Designed by Gray Digital Media - Powered by Clickability 132765373 - local8now.com/a?a=132765373
Gray Television, Inc.